Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 42, NWS Melbourne, FL

June 20, 2020Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 20, 2020, 8:09 PM EDT for Orange County, Florida. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2020, 8:09 PM EDT (00:09 UTC)
Expired
Jun 20, 2020, 8:31 PM EDT
In force
22 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Orange County, FL

The radar

The Melbourne radar (KMLB), 69 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:09 PM EDTTSTM WND GST 44Orlando International A, FLASOS AT ORLANDO INTERNATIONAL MEASURED PEAK WIND GUST OF 38 KNOTS OR 44 MPH FROM THE SOUTHEAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1486 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS52 KMLB 210009
SVRMLB
FLC095-210100-
/O.NEW.KMLB.SV.W.0042.200621T0009Z-200621T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
809 PM EDT Sat Jun 20 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Orange County in east central Florida...

* Until 900 PM EDT.

* At 809 PM EDT, a severe thunderstorm was located over Orlando
  International Airport, moving north at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Orlando International Airport, Conway, Belle Isle and Lake
  Nona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2835 8125 2836 8136 2849 8136 2847 8118
TIME...MOT...LOC 0009Z 201DEG 6KT 2841 8130 

HAIL...0.75IN
WIND...60MPH
 
$$

Smith
1 follow-up statement
287 
WWUS52 KMLB 210031
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
831 PM EDT Sat Jun 20 2020

FLC095-210041-
/O.CAN.KMLB.SV.W.0042.000000T0000Z-200621T0100Z/
Orange FL-
831 PM EDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 2835 8125 2836 8136 2849 8136 2847 8118
TIME...MOT...LOC 0029Z 201DEG 6KT 2844 8129 

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:10 PM EDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jun 20, 2:10 PM EDT, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
210 PM EDT Sat Jun 20 2020

.DISCUSSION...

Current-Tonight...Conditions are warm and humid this afternoon with
heat indices approaching 100 degrees inland from the coast. The sea
breezes and subsequent mesoscale boundary collisions should allow
for isolated to scattered showers and storms across the area through
sunset, with highest chances generally south of Melbourne, though
the HRRR is favoring an evening collision across the I-4 corridor
which needs to be watches. Still, lower overall coverage than on
Fri. The deep WSW/W flow will only allow for slow inland movement of
the sea breeze, thus late day/evening convection favoring the
central/eastern peninsula. Storm motion mainly toward the east at
under 10 mph. Storm impacts include torrential downpours, occasional
to frequent lightning, gusty winds, and perhaps some small hail.

Activity will diminish later this evening with warm and muggy
conditions continuing as eventual low temps fall into the U60s to
M70s across ECFL. Winds will become L/V to calm most places.

Previous Extended Discussion...

Sunday-Monday...Surface ridge axis draped across central Florida
will provide light southerly flow with weak pressure gradient
allowing for both the west and east coast sea breezes to move
steadily inland each afternoon. Convection will be confined to
coastal areas early-mid afternoon before transitioning inland from
mid-afternoon into the evening hours.

On Sunday, some dry air aloft is expected to limit overall
convective coverage, but will also bring the potential for the more
robust storms that do manage develop to produce strong wind gusts
with DCAPE forecast to be between 1000-1200 J/kg. The late day sea
breeze collision will keep showers and storms going for a few hours
after sunset, and westerly steering flow aloft could bring some of
these back toward the coast. PoPs 20-30% along the coast and 30-40%
inland, except 40-50% across Osceola/Okeechobee where higher
moisture is forecast.

For Monday, a few showers will be possible along the coast in the
morning hours. Going into the afternoon, deeper moisture lifts back
northward across the area yielding higher coverage of showers and
storms, especially inland where more boundary interactions occur.
Models are showing cooler temperature aloft to around -9C at 500 mb
so will have to watch again for strong storms to develop with strong
wind gust potential and also small hail. PoPs 30-40% toward the
coast increase to 50-60% inland.

High temperatures will run a degree or two either side of 90 at the
coast and then lower to mid 90s across the interior. Overnight lows
lower to mid 70s.

Tuesday-Friday...Typical summertime weather with daily scattered
showers and lightning storms during the afternoon and evening hours.
Pattern generally favors highest PoPs across inland areas, but some
westerly steering flow aloft will allow for some push back of the
storms toward the east coast on Tuesday and especially Wednesday
where the sea breeze is not expected to reach as far inland.
Steering flow looks to become weaker by late week, and with even
slower storm motion, the potential for storms to produce locally
heavy rainfall further increases.

Max temps upper 80s to around 90 at the coast and lower 90s inland.
Overnight lows continue in the low to mid 70s.

&&

.AVIATION...Scattered showers/storms this afternoon will focus
across the interior areas, mostly south of Orlando, minimizing
impacts at terminals. Isolated storms will develop along the sea
breeze from KMLB-KSUA early-mid afternoon, added VCTS to these
sites. Then additional isolated showers around the inland areas
through sunset. Otherwise, coverage of showers/storms is too low to
warrant any TEMPO groups at this time. VFR conditions prevail
tonight into early Sunday, then another round of afternoon
showers/storms.

&&

.MARINE...Afternoon-Tonight...Continued favorable small craft
boating conditions overall. Seas around 2 ft near shore and 3 ft
well offshore. Onshore winds will become S/SSW again this evening
and overnight. ISOLD-WDLY SCT aftn/evening storms near the coast.
Winds/seas locally higher invof storms.

Previous Extended Marine Discussion...

Sunday-Monday...Storms that develop along the east coast sea breeze
will have potential to be pushed back toward and offshore of the
coast during the afternoons and evenings, so mariners will need to
watch for storms approaching from the west. Outside of showers and
storms, seas will continue to be in the 2-3 ft range providing
favorable boating conditions. Southerly winds around 10 kt will back
to the southeast on each afternoon and increase to 10-15 kt once the
sea breeze develops.

Tuesday-Wednesday...Southerly winds around 10 kt on Tuesday will
veer to SSW/SW on Wednesday due to the ridge axis getting nudged
southward. Boating conditions generally favorable with seas around 2
ft near shore and 2-3 ft offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  92  72  92 /  10  20  10  40
MCO  73  95  74  95 /  20  50  10  60
MLB  74  91  74  90 /  10  30  10  40
VRB  72  90  73  91 /  20  30  10  40
LEE  74  95  74  95 /  20  30  10  50
SFB  74  95  74  95 /  20  30  10  50
ORL  75  95  76  95 /  20  50  10  60
FPR  71  91  72  91 /  20  30  10  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

ALL FORECAST GRIDS...Sedlock
RADAR....Kelly
AVIATION...Rodriguez
Hazardous weather outlook, Jun 20, 9:55 AM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
955 AM EDT Sat Jun 20 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
955 AM EDT Sat Jun 20 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to Scattered lightning storms will develop from early this
afternoon through the early evening hours. Activity will drift
slowly toward the east, with stronger storms capable of producing
gusty winds of 40 to 45 mph along with occasional to frequent cloud
to ground lightning, and heavy rain. Highest coverage of storms is
expected across Osceola County to around Lake Okeechobee and the
Treasure Coast, including the adjacent near shore Atlantic waters.

.FLOOD IMPACT...
Slow storm motion will bring the potential for locally heavy rain up
to 1 to 2 inches in a 60 to 90 minute period. The chance for heavier
rain and associated standing water will exist across Okeechobee
County to the Treasure Coast.

.RIP CURRENT IMPACT...
Ocean conditions will produce a Moderate Risk of rip currents at
area beaches. While rip currents will be present all day, the
risk will be highest from Noon through 5 PM due to tidal effects.
Always swim within sight of a lifeguard, and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Locally strong lightning storms will be capable of producing wind
gusts in excess of 34 knots and frequent lightning over the
Atlantic waters, Intracoastal Waterway, and also across inland
lakes. The highest threat will be south of a Lake Toho to
Sebastian Inlet line. Mariners should seek safe harbor when
storms threaten.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered afternoon and early evening lightning storms are
forecast daily next week. Occasional to frequent lightning
strikes, torrential downpours, and gusty winds are the main
threats with any stronger storms which will develop.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon and tonight.

Pendergrast/Sedlock

In the hours before

Special weather statement, Jun 20, 7:35 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
735 PM EDT Sat Jun 20 2020

FLZ058-059-064-210015-
St. Lucie FL-Okeechobee FL-Martin FL-
735 PM EDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE...
OKEECHOBEE AND WEST CENTRAL MARTIN COUNTIES UNTIL 815 PM EDT...

At 735 PM EDT, Doppler radar was tracking a strong thunderstorm near
Okeechobee, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Treasure Island, Okeechobee, Basinger, Fort Drum and Four Seasons
Estates.

LAT...LON 2711 8066 2714 8069 2721 8079 2720 8083
      2717 8086 2723 8098 2725 8098 2726 8100
      2730 8100 2730 8103 2733 8105 2736 8103
      2738 8107 2738 8110 2739 8112 2758 8092
      2752 8076 2744 8060 2705 8064
TIME...MOT...LOC 2335Z 219DEG 22KT 2729 8093

Smith
Special weather statement, Jun 20, 7:43 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
743 PM EDT Sat Jun 20 2020

FLZ047-210030-
Southern Brevard County FL-
743 PM EDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
830 PM EDT...

At 743 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Melbourne, or near Camp Holly Fish Camp, moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2816 8077 2818 8058 2797 8050 2795 8079
TIME...MOT...LOC 2343Z 347DEG 8KT 2809 8070

Smith
Local storm report, Jun 20, 7:58 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
758 PM EDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             2 WNW MELBOURNE         28.13N 80.67W
06/20/2020  E0.25 INCH       Brevard            FL   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE REPORTS PEA SIZED HAIL NEAR

            INTERSECTION OF EAU GALLIE AND WICKHAM ROAD IN MELBOURNE.

&&

KR
Local storm report, Jun 20, 8:00 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
800 PM EDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             5 NE CAMP HOLLY FISH CA 28.14N 80.69W
06/20/2020  E0.70 INCH       Brevard            FL   NWS EMPLOYEE

            OFF-DUTY NWS METEOROLOGIST REPORTS HALF INCH HAIL NEAR
            AURORA ROAD AND TURTLE MOUND ROAD.

&&

KR
Local storm report, Jun 20, 8:01 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
801 PM EDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             2 NW MELBOURNE          28.14N 80.66W
06/20/2020  M0.25 INCH       Brevard            FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PEA SIZED HAIL IN NORTH MELBOURNE
            IN LANSING RIDGE NEIGHBORHOOD.

&&

KR
Local storm report, Jun 20, 8:07 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
807 PM EDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND DMG     3 ESE INTERCESSION CITY 28.25N 81.46W
06/20/2020                   Osceola            FL   PUBLIC

            PUBLIC REPORTS TREE DOWN ACROSS HAM BROWN ROAD NEAR
            HORIZON MIDDLE SCHOOL IN CAMPBELL. TIME ESTIMATED FROM
            RADAR.

&&

KR

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:15 PM EDTSpecial Weather StatementMLBOkeechobee60 min
Jun 20, 8:41 PM EDTSpecial Weather StatementMLBOsceola49 min
Jun 20, 9:23 PM EDTSpecial Weather StatementMLBIndian River52 min
Jun 21, 5:40 PM EDTSpecial Weather StatementMLBMartin50 min
Jun 21, 6:00 PM EDTSpecial Weather StatementMLBIndian River45 min
Jun 21, 6:13 PM EDTSpecial Marine WarningMLB47 min
Jun 21, 6:32 PM EDTSpecial Weather StatementMLBBrevard43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.